Article Text

Download PDFPDF
Methylphenidate-associated chest pain in a child
  1. Ruziana Masiran12,
  2. Mohamad Nizam Adha Ilias2,
  3. Putri Yubbu13
  1. 1Department of Psychiatry, Faculty of Medicine & Health Sciences, Universiti Putra Malaysia, Serdang, Selangor, Malaysia
  2. 2Department of Psychiatry, Hospital Sultan Abdul Aziz Shah, Serdang, Selangor, Malaysia
  3. 3Pediatric Cardiology Unit, Hospital Serdang, Serdang, Selangor, Malaysia
  1. Correspondence to Dr Ruziana Masiran; ruziana_m{at}upm.edu.my

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.

Summary

A young child was diagnosed with autism spectrum disorder with comorbid attention-deficit/hyperactivity disorder. His hyperactivity, impulsivity and absence of awareness towards danger increased his risk of harm and hence methylphenidate was indicated. Unfortunately, he developed chest pain eight months after the treatment initiation. We then stopped the stimulant and changed his treatment to atomoxetine, after which he no longer had chest pain. In the following illustrated case, we will discuss the cardiac side effect of methylphenidate.

Background

Attention-deficit/hyperactivity disorder (ADHD) is a chronic and complex condition with a multi-disciplinary treatment approach. Children with ADHD are commonly brought to see the child psychiatrist before the initiation of medications. While methylphenidate is the first line of pharmacotherapy in ADHD, atomoxetine may be used as an alternative if the stimulant is intolerable. Nonetheless, medication selection for children with ADHD must always be discussed with their parents. Family should also be informed of the potential side effects of these medications.

Case presentation

A child in his middle childhood had earlier presented with symptoms of hyperactivity and inattentiveness. During his initial presentation to the child psychiatrist, his parents were concerned about his behaviour at school and home. He liked to disturb other children and it was difficult for him to follow instructions. He seemed to be forgetful, leaving his stationery in the classroom, and had trouble organising his belongings and tasks. He could not complete school tasks, engage with his teachers, follow through with instructions given by his teachers or wait patiently for his …

View Full Text

Footnotes

  • Contributors The following authors were responsible for drafting of the text, sourcing and editing of clinical images, investigation results, drawing original diagrams and algorithms, and critical revision for important intellectual content—RM, MNAI and PY. The following authors gave final approval of the manuscript—RM, MNAI and PY.

  • Funding This research did not receive grant from any funding agency in the public, commercial or not-for-profit sectors.

  • Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer reviewed.